This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Garlic may increase how quickly your liver removes saquinavir from your body.
What might happen:
If you take garlic supplements with your saquinavir, the amount of saquinavir in your blood may decrease and it may not work as well. If the levels of saquinavir in your blood are too low, your HIV infection may develop resistance to saquinavir.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together. Your doctor may want to check the levels of saquinavir in your blood and see how it is working against your HIV infection.Garlic from food sources is not likely to interfere with your protease inhibitor, but if you eat food with a large quantity of garlic on a regular basis, you should discuss your diet with your healthcare professionals.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Piscitelli SC, Burstein AH, Welden N, Gallicano KD, Falloon J. The effect of garlic supplements on the pharmacokinetics of saquinavir. Clin Infect Dis 2002 Jan 15;34(2):234-8.
- 2.Invirase (saquinavir mesylate) US prescribing information. Roche Laboratories, Inc. March, 2019.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.